Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 25, 1997, 1:37 AM CST for Reagan County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 25, 1997, 1:37 AM CST (07:37 UTC)
- Expired
- Mar 25, 1997, 2:25 AM CST
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 4059 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 250738 RRA SVRMAF TXC383-250825- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 137 AM CST TUE MAR 25 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 225 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...SOUTHERN REAGAN COUNTY AT 135 AM CST...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 2 MILES EAST OF BIG LAKE MOVING EAST AT 30 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ FRAZAR/BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 9:05 PM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Mar 24, 9:05 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 905 PM CST MON MAR 24 1997 THE ISOLATED SEVERE THUNDERSTORM THAT DEVELOPED INVOF OF RETREATING DRYLINE HAS MOVED E OUT OF THE CWA WITH A FEW ADDITIONAL CELLS ATTEMPTING TO DEVELOP JUST E OF MIDLAND. WATER VAPOR IMAGERY IS INDICATING ADDITIONAL LIFT ASSOCD WITH UPPER LOW IN NRN NM. BASED ON 21Z RUC DATA LITTLE ENERGY IS FCST TO SPREAD INTO THE PB. HOWEVER BASED ON ENHANCEMENT SEEN SATELLITE IN NM TEND TO THINK ADDITIONAL ENERGY MAY SPREAD INTO THE PB. THIS COMBINED WITH THE INCREASE IN MSTR ACROSS THE ERN HALF OF THE CWA AND AN APPROACHING COLD FRONT BELIEVE POPS ARE STILL WARRANTED...WIDELY SCATTERED SHOULD SUFFICE. 00Z ETA STILL INDICATES WAVE APPROACHING FAR W TX AND LDS SHOWS STRIKES ACROSS THE BB RGN. THEREFORE WILL LIKELY NEED TO ADD MENTION OF THUNDER THERE AS WELL. FAST MOVING FRONT IN THE PANHANDLE IS THE NEXT ISSUE. BASED ON SURFACE REPORTS ACROSS THE PANHANDLE...STRONG PRESSURE RISES AND VERY IMPRESSIVE WINDS SEEN ON 9MA CHART BELIEVE FROPA WILL BE MUCH SOONER. HAVE COORD WITH LBB AND WILL CHANGE WORDING FROM MORNING TO AROUND MIDNIGHT. MURDOCH/MEAD
In the hours before
Local storm report, Mar 24, 9:39 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
939 PM CST MON MAR 24 1997
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
750 PM SAND SPRINGS TX 0.75 INCH HAIL
03/24/97 HOWARDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:40 PM CST | Severe Thunderstorm Warning | MAF | Howard | 30 min |
| Mar 24, 11:31 PM CST | Severe Thunderstorm Warning | MAF | Upton | 34 min |
| Mar 24, 11:41 PM CST | Severe Thunderstorm Warning | MAF | Reagan | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.